I had left hip arthroscopy approx. 2 months ago for a labral tear and removal of abnormal pulvinar tissue. Immediately after surgery I began having twitching in my left thigh/leg which gradually became more frequent. At my 1 month follow up, my Orthopedic Dr. said that he didn't know why I was having hundreds of twitches like that, but that it was possible that it might be nerve damage from the surgery. He suggested just more PT for 6 weeks & to just see how things go.
Over the next month, the twitching spread to my left arm, left elbow, left back, left buttocks, left fingers and then a few twitches started in my right leg. I called the orthopedic Dr. again, but he just told me to go see my PCP since it couldn't be related to my surgery if it was spreading. I did this yesterday b/c all of the joints in my left arm/leg are hurting. For some reason, my right side is fine, but the left is really bothering me. I also had developed a rash on my left arm.
My doctor basically just said that it can't be related to the surgery (I had none prior to surgery) & that I probably just had low potassium. He prescribed a month of flexeril and motrin and some bloodwork.
I took the flexeril last night and although I was still having the twitches, they seemed a little softer. After laying down though, my left leg began vibrating like crazy. It felt like it was like a back massager and I couldn't sleep for an hour because of it. This morning I woke up with a rash all over both arms & aches in the joints on my left side again & twitching mainly on left side, but some in right arm/leg.
Twtiches can occur in muscles for a variety of reasons - they can occur after vigorous exercise (which includes what the muscles go through after surgery), exposure to cold, certain medications (if you are taking any opioid pain meds, these commonly cause muscle twitching), a hyperactive thyroid gland (have this blood test done), and more rarely problems with the spinal cord, or nerve root compression (less likely as the twtiches are quite widepread). It may still be an idea to get an MRI of the cervical spine to ruleout nerve root compression or degenerative disc disease. It does not sound like a seizure. The rash might support a medication realted side effect.
I really appreciate this forum and you taking the time to respond to our questions. I thought that I would add one more item to my list up above while I was waiting for you to review my question.
I don't even think it's relevent, but wanted to add that I also have some Right hand problems that have been worsening this year. I initially had problems in my ring finger for awhile w/stiffness and such, but about 6 months ago began having periods where my hand would curl up and become extremely painful (especially at night). I still have no understanding of it, but periodically for several days at a time my hand will do this and is very difficult/painful to try to open. I had an x-ray that came back negative for fractures, so my Dr. didn't have an explanation.
Personally, I still think it makes sense that my twitching/cramps are related to the surgery, but for whatever reason the Dr's believe it's not, so maybe the other info is relevant afterall. I don't know if I mentioned up above, but I am still having a few days a week where I trip & my left hip/left knee gives out, but again it was just recommended last month that I continue to do my PT to strengthen the muscles after surgery.
I appreciate your thoughts, but I'm just not sure. I always thought lyme disease was common in hikers and such... I've only had one tick on my body and that was years ago when I was in the Marines (Way back in the 1990's) and all of the things going on are from recently.
If there's a simple test for it though, I'm all for it. I'm tired of feeling so run down w/all the aches & those annoying twitches. I was planning to go visit my Dr. again tomorrow though since the muscle relaxers seem to be useless & just make me really sleepy. I thought they helped a tiny bit the first day, but I think it was just wishful thinking, b/c they haven't helped since.
I will take a look at the websites you provided though and will mention it to my Dr. to see if there's a test he can do for it. Thanks!!
I think that you should make a careful list of all the medications you have taken during and post surgery. The doctor that answered your question pointed out a very common source of neurological problems identical to the ones that you describe:some drugs with neurological side effects. Besides de opioids mentioned by the doctor, a kind of drugs that causes more long lasting twitching and other neurological lesions is the class of antibiotics known as quinolones and fluoroquinolones, for instance cipro, levaquin, floxin, tequin, and the like.
First of all you should rule out that you are suffering one of such reactions.
I appreciate that thought, but it just doesn't make sense to me. I only took percocets for the first couple of days following the surgery almost 3 months ago and I've had that in past years following surgery without any problems whatsoever.
For whatever reason this reaction just began after this surgery and has continued ever since. I had another followup with the orthopedic Dr. that performed the hip surgery yesterday, but he just stated that if it was in other places throughout my body then it must be systemic and not related to the surgery.
Unfortunately, to top it off I developed the flu this weekend! I was running a fever of around 103 last night, had chills, etc. The only thing that started to concern me was when my left shoulder area & elbow started jerking inward during all of this. My hand kept curling as well each time my arm jerked. It was just bizarre...not painful just extremely annoying since I already felt so lousy. I took some tylenol and once my fever broke, the jerking stopped...
I just wish I knew what the cause was! I've been taking magnesium all week like the one person suggested and even gave up all diet sodas, but so far no reduction in the twitching. The muscle relaxers that the Dr. put me on aren't working either, so I'm just not sure where to go from here. Any other thoughts are greatly appreciated! Maybe this can be solved just from the process of elimination!
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.